NB! Denne utredningen er mer enn 5 år gammel.
Association between aortic aneurysm rupture and short-term prednisolone use in two patients…
Ruptures of aortic aneurysms are not unknown in autoimmune disorders such as systemic lupus erythematosus (SLE) and rheumatoid arthritis.1-4 These aneurysms might be caused by the underlying disease itself, affecting connective tissue in various organ systems including blood vessels. In such cases glucocorticoids may have a protective effect as they inhibit the activity of the underlying disorder.1-4 On the other hand, long-term glucocorticoid use might also have a precipitating role by increasing blood pressure, blood cholesterol and blood glucose levels.5 We here present two patients with aortic aneurysm ruptures after short-term glucocorticoid treatment.
A 77-year-old male was hospitalized with rapidly developing pyoderma gangrenosum on both legs and prednisolone 40 mg/day was started. He had no history of autoimmune disorder and had never been treated with glucocorticoids before. One year earlier he had been treated with a stent graft for a thoraco-abdominal aorta aneurysm, but only the abdominal part had been stented. The current maximum diameters of the abdominal and thoracal parts of the aorta were 77 and 45 mm, respectively. At admission, his blood pressure was 160/100 mmHg. Forty days later he presented with hyperacute back pain and signs and symptoms of pre-shock. A computed tomography scan showed a rupture in the thoracal part of the aorta, just above the stent. A surgical intervention was not considered meaningful and shortly thereafter, the patient died.
An 82-year-old male was admitted to hospital with bullous pemphigoid. He had no history of autoimmune disorder and had never been treated with glucocorticoids brefore. At admission, his blood pressure was 130/80 mmHg. Due to the experience with the previous patient, an abdominal ultrasound investigation was performed. This investigation revealed an abdominal aortic aneurysm with a maximum diameter of 67 mm. As the pemphigoid was quite aggressive, it was decided to start treatment with prednisolone 60 mg/d and to postpone aneurysm surgery until the skin disorder was under control. Nine days later prednisolone was stopped due to a bleeding gastric ulcer, until it was restarted at a dose of 30 mg/day one week later. Five days thereafter, the patient suddenly collapsed with hyperacute back pain and signs and symptoms of shock. A computed tomography scan showed a rupture of the aortic aneurysm. He immediately underwent surgery, but died on the operating table.
Some evidence of a possible association between the use of glucocorticoids and aortic aneurysm rupture is found in an animal study.6 In that study, genetically susceptible mice had a dose-dependent higher risk of aortic aneurysm rupture when treated with hydrocortisone. When genetically normal mice were given hydrocortisone for 14 days, the mean aortic diameter increased to 1.86 mm as compared to a stable value of 0.93 mm in the control group.6
Our two patients were of advanced age and the aneurysms were already present before treatment with prednisolone was started. In contrast to previous reports, in which many patients had SLE 1-4 our patients did not have any known underlying disorders known to contribute to weakness of the connective tissue. Moreover, the short treatment duration of only 2-6 weeks with prednisolone contrasts previously reported cases, where the exposure generally has been several years.1-4 Obviously, the ruptures could be a coincidence not related to glucocorticoid treatment, but on the other hand glucocorticoids do have negative effects on collagen formation and in an animal study precipitated both the formation and the rupture of aortic aneurysms. We believe it is important to be aware of this possible association, particularly in patients of advanced age with atherosclerotic cardiovascular diseases.
Artikkelen er publisert i Journal of the European Academy of Dermatology and Venereology (krever abonnement).
2. Ohara N, Miyata T, Sato O, Osihiro H, Shigematsu H. Aortic aneurysm in patients with autoimmune diseases treated with corticosteroids. Int Angiol 2000; 19: 270-275.
3. Ohara N, Miyata T, Kurata A, Oshiro H, Sato O, Shigematsu H. Ten years’ experience of aortic aneurysm associated with systemic lupus erythematosus. Eur J Vasc Endovasc Surg 2000; 19: 288-293.
4. Sato O, Takagi A, Miyata T, Takayama Y. Aortic aneurysm in patients with autoimmune disorders treated with corticosteroids. Eur J Vasc Endovasc Surg 1995; 10: 366-369.
5. Fardet L, Kassar A, Cabane J, Flahault A. Corticoid-induced adverse events in adults. Drug Saf 2007; 30: 861-881.
Utredningen er utarbeidet på grunnlag av tilgjengelig litteratur og ressurser på publiseringstidspunktet. Innholdet i utredningen oppdateres ikke etter publisering. Helsepersonell er selv ansvarlig for bruk av utredningens innhold i rådgivning eller pasientbehandling.